Study: Statins May Be Linked To Fatigue

Drugs intended to lower cholesterol might leave those who take them feeling fatigued or unable to complete their normal exercise routines, a study released this week shows.

Cholesterol-lowering statins were shown to cause an increase in fatigue among patients who took them, WebMD Health News reported. Doctors said the exact reason for the side effect is now known, and suggested that patients inform their doctor if they begin to feel tired or unable to exercise as they normally would.

The study, completed by researcher Beatrice Golomb from the University of California, San Diego School of Medicine, looked at more than 1,000 adults. Those who took statins instead of a placebo were more likely to experience decreased energy or fatigue upon exertion, WebMD reported.

Golomb noted that the fatigue patients suffered was different than the rare and sometimes fatal side effect associated with statins, rhabdomyolysis. This can lead to sever muscle pain and even kidney failure.

The study was reported online June 11 in Archives of Internal Medicine. Golomb noted that occurrence of the problem was common among all subjects, with higher instances in women. Among women taking a daily dose of the drug Zocor, 40 percent reported lower energy.

“Energy is central to quality of life,” Golomb was quoted in Scientific American. “Exertional fatigue not only predicts actual participation in exercise, but lower energy and greater exertional fatigue may signal triggering of mechanisms by which statins may adversely affect cell health.”

The results will need to be replicated in further trials, Scientific American reported, and researchers noted that patients should talk with their doctors about the benefits and risks of statins, which have also been shown to increase the chances of diabetes.